Ohio, 2010

Flash Flood and Damaging Winds in Ohio, June 14 to 15, 2010

June 14 to 15, 2010 · NWS RLX · 3 events in 3 counties and zones

Localized heavy rain fell with showers and thunderstorms near a frontal boundary. Rain estimates of 2 to 3 inches fell over southeastern Vinton County between Radcliff and Minerton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Localized heavy rain fell with showers and thunderstorms near a frontal boundary. Rain estimates of 2 to 3 inches fell over southeastern Vinton County between Radcliff and Minerton. The storms pulsed briefly to severe limits in Jackson County.

The heat and low level moisture helped trigger more thunderstorms across portions of southeast Ohio during the evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 8:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 8:38 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
938 PM EDT MON JUN 14 2010

.SYNOPSIS...
MOIST ATMOSPHERE AND UPPER LEVEL DISTURBANCES KEEP SCATTERED SHOWERS
AND THUNDERSTORMS GOING THROUGH TUESDAY NIGHT...FOLLOWED BY A COLD
FRONT WHICH BRINGS STORMS WEDNESDAY. HIGH PRESSURE LATE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...UPDATED
ANOTHER NIGHT...ANOTHER COMPLEX TO WORRY OVER...

AS OF 01Z...W-E BOUNDARY LOCATED JUST SOUTH OF A LINE FROM
PKB-CKB-EKN WITH SCT CONVECTION ALONG IT. HI RES MODELS HAVE DONE A
VERY GOOD JOB OF HANDLING THIS...GIVING IT A MORE NW-SE ORIENTATION
BY 03Z. THIS IS SUPPORTED BY RADAR...SATELLITE...AND SFC OBS WHICH
SHOW THIS BEGINNING TO TAKE PLACE. THIS WOULD CREATE MORE OF A
WATER WORRY GIVEN MORE FAVORABILITY FOR TRAINING OF CELLS. FINESSED
DETERMINISTIC POPS TO REFLECT THIS THINKING.

FURTHER WEST...MCS ONGOING ACROSS INDIANA. HI RES MODELS ARE DOING A
GOOD JOB HANDLING THIS AS WELL...ALBEIT MAYBE A FEW HRS TOO SLOW.
RELIED SOMEWHAT ON WRF-NMM GIVEN ITS GOOD INITIALIZATION OF 21Z RUN.
WRF INDICATES W-E H7 DEFORMATION AXIS DEVELOPS OVER OH RVR NEXT FEW
HRS...AHEAD OF MAIN LINE. SPC MESO ANALYSIS SUPPORTS THIS WITH GOOD
THETA E AXIS ALONG OH RVR IN OH AND KY. MASSAGED DETERMINISTIC POPS
ACROSS TRI STATE AND PORTIONS OF SE OH TO REFLECT THIS THINKING.

EXPECT OVERALL COMPLEX TO WEAKEN OVER NEXT SEVERAL HRS. HOWEVER IT
WILL PROBABLY REORGANIZE AND FOCUS ALONG OH RVR AREA OF SOUTHERN
OH/NORTHERN KY ALONG H7 DEFORMATION AXIS/THETA E GRADIENT...WITH
LESS OF A WORRY FOR SVR ALONG AFOREMENTIONED BOUNDARY IN OUR NECK OF
THE WOODS. WHAT THIS WILL DO IS FURTHER ENHANCE WATER CONCERNS GIVEN
ALREADY SATURATED SOILS AS IT MAKES ITS WAY INTO CWA. TIMING LOOKS
TO BE 05-09Z.

AREAS OF FG BY DAWN...ESPECIALLY FOR AREAS THAT RECIEVE RAIN.

&&

.SHORT TERM /TUESDAY NIGHT/...
HI-RES MODELS HAVE LOW
LEVEL BOUNDARY PUSHING INTO SE OHIO AND WESTERN WV TUES. H50 VORT
LOBE COINCIDING WITH BOUNDARY WILL GIVE FORCING TO MOIST AIR IN
PLACE. CONVECTION INITIATION WON'T BE LIMITED WITH 2000-2500 J/KG
SURFACE BASED CAPE FORECAST. BOUNDARY WILL PUSH NORTHWARD THROUGH
NORTHERN CWA THROUGH AFTERNOON TUES.

WEAK SURFACE LOW AND TRAILING COLD FRONT APPROACHES WEDS BEFORE THE
LOW DEEPENS TO OUR NORTH. 12Z GFS HAS THETA-E RIDGE PASSING BETWEEN
18Z WEDS AND 3Z TUES WITH SUBSEQUENT WIND SHIFT TO NW FLOW. HAVE
RAISED POPS TO LIKELY DURING THE AFTERNOON WEDS TO ACCOUNT FOR THIS
FROPA. CAA WEDS NIGHT WILL USHER IN A DRIER AIRMASS AS WELL AS A
MUCH NEEDED BREAK FROM ACTIVE WEATHER FOR THURS.

TWEAKED MAX AND MIN TEMPS A BIT ABOVE MAV GUIDANCE FOR TUES UNDER
STRONG H85 WAA. KEPT TUES HIGH UNDER MEX THOUGH AS CLOUD COVER
SHOULD KEEP TEMPS SOMEWHAT REGULATED. ALSO BUMPED UP LOWS TUES INTO
WEDS TO ACCOUNT FOR WAA IN THE WARM SECTOR BEFORE FROPA WEDS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
GENERALLY FOLLOWED HPC THINKING AS HIGH PRESSURE ON THURSDAY AND
FRIDAY...GIVES WAY TO A WEAK COLD FRONT WHICH PUSHES SOUTHEAST
SATURDAY NIGHT AND EARLY SUNDAY. HIGH PRESSURE THEN BUILDS IN FOR
MONDAY.

AS A RESULT...EXPECT PRECIPITATION CHANCES WILL SPREAD EAST ACROSS
AREA EARLY SATURDAY INTO EARLY SUNDAY. NOT REAL IMPRESSED WITH
PRECIPITATION CHANCES AND HAVE TRIED TO LIMIT THE CHANCE POPS TO
THE NORTHERN COUNTIES...WHICH WILL BE CLOSEST TO THE FASTER UPPER
LEVEL FLOW AND ANY MID-LEVEL SHORTWAVES.

MODEL H8 TEMPS SUGGEST DAYTIME TEMPERATURES WILL BE ABOVE NORMAL
THROUGH THE PERIOD. GENERALLY WENT WITH HPC TEMPERATURES WITH SOME
MINOR TWEAKS...ESPECIALLY ACROSS THE HIGHEST ELEVATIONS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
W-E ORIENTED BOUNDARY BISECTING NORTHERN CWA SERVING AS FOCUS FOR SCT
CONVECTION THIS EVENING. THIS BOUNDARY WILL GRADUALLY SHIFT TO SE
AND ORIENT ITSELF MORE TOWARD NW-SE LATER THIS EVENING. BRIEF IFR
CONDITIONS POSSIBLE IN THIS LINE BEFORE IT WEAKENS BY 03Z WITH
LOSS OF HEATING. FURTHER WEST...MCS ORGANIZING OVER IL WILL DIVE
SE THROUGH 06Z. WILL BE MONITORING FOR POSSIBLE EFFECTS ACROSS SOUTHERN
HALF OF CWA BY 05Z AS IT WEAKENS. POSSIBLE MVRF CONDITIONS FROM
KHTS- KCRW- KBKW...WITH REMNANTS. OTHERWISE...VALLEY FG WILL SET
IN AFTER 06Z...WITH IFR VIS FOR AREAS THAT RECEIVE RAINFALL.

AIRMASS STAYS IN PLACE THROUGH TUESDAY. GENERALLY VFR CONDITIONS
DURING THE DAY TUESDAY WITH ISOLATED MVFR IN SHOWERS. MIDNIGHT
THROUGH DAWN VFR WITH SCATTERED IFR IN VALLEY FOG OR SHOWERS.

AFTER 00Z WEDNESDAY...
SCATTERED THUNDERSTORMS AND ASSOCIATED IFR THROUGH
MIDWEEK...ESPECIALLY AFTERNOON AND EVENINGS. IFR VALLEY FOG DURING
PREDAWN HOURS THROUGH MIDWEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...AAR
NEAR TERM...AAR/30
SHORT TERM...TAX
LONG TERM...JSH
AVIATION...AAR/30
Hazardous weather outlook, Jun 14, 3:01 AM EST, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
401 AM EDT MON JUN 14 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
401 AM EDT MON JUN 14 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH THROUGH THE DAY WEDNESDAY.

THUNDERSTORM COMPLEXES ARE FORECAST TO IMPACT THE AREA THROUGH
WEDNESDAY...MAINTAINING THE THREAT FOR FLASH FLOODING AS WELL AS
FOR SEVERE WEATHER IN THE FORM OF DAMAGING WIND AND LARGE HAIL.

THE STORM PREDICTION CENTER HAS WESTERN PORTIONS OF THE AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER FOR BOTH MONDAY AND
TUESDAY. THIS MAY NEED EXPANDED EASTWARD DEPENDING UPON THE
EVOLUTION AND TIMING OF SPECIFIC INDIVIDUAL COMPLEXES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 14, 8:31 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT MON JUN 14 2010

OHZ083-084-150200-
JACKSON OH-VINTON OH-
931 PM EDT MON JUN 14 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON AND VINTON
COUNTIES...

AT 929 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
MCARTHUR...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HAMDEN AROUND 950 PM...WELLSTON AROUND 955 PM
AND RADCLIFFE AROUND 1000 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3936 8267 3920 8228 3920 8230 3914 8231
      3904 8240 3921 8275

25
Special weather statement, Jun 14, 10:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 PM EDT MON JUN 14 2010

OHZ084-150445-
VINTON OH-
1151 PM EDT MON JUN 14 2010

...HEAVY RAINFALL OVER NORTHWESTERN VINTON COUNTY...

AT 1145 PM EDT...A SERIES OF THUNDERSTORMS HAD PRODUCED OVER 2
INCHES OF RAIN OVER NORTHWEST VINTON COUNTY. THIS WILL CAUSE STREAMS
AND CREEKS TO RISE TO BANKFULL AND COULD CAUSE PROBLEMS IN LOW LYING
AREAS AND AREAS OF POOR DRAINAGE.

AREAS THAT WILL BE EFFECTED INCLUDE EAGLE MILLS...PIKE RUN...AND
SALT RUN. THIS COULD CAUSE PROBLEMS ALONG ROUTE 327.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3937 8274 3936 8263 3926 8270 3928 8276
      3934 8276

25

The radar

The Charleston,WV radar (KRLX), 104 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 14, 11:30 PM EST
Where
Jackson County, 0.47 mi SE of Ridgeland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.016, -82.513

Large branches were blown down along Keystone Furnace Road.

Flash Flood, Vinton

When
June 15, 12:00 AM EST to 1:15 AM EST
Where
Vinton County, Radcliff to 5 mi ESE of Radcliff
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.130, -82.380

Roads, including Route 160, were flooded by small streams. However, no dwellings were affected.

Thunderstorm Wind, Lawrence

When
June 15, 9:11 PM EST
Where
Lawrence County, Kitts Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.570, -82.570

Several trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237113, 237060, 237119.